Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 281, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 4:27 PM CDT for Jasper County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 4:27 PM CDT (21:27 UTC)
- Expired
- Jun 16, 2004, 5:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS53 KDMX 162127
SVRDMX
IAC099-162200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT WED JUN 16 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN CENTRAL IOWA
* UNTIL 500 PM CDT
* AT 426 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM BAXTER TO COLFAX...OR FROM 29 MILES
NORTHEAST OF DES MOINES TO 19 MILES EAST OF DES MOINES...MOVING
EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR LAMBS GROVE AROUND 445 PM...
NEAR MONROE AROUND 450 PM...
NEAR NEWTON MUNICIPAL AIRPORT AROUND 455 PM AND
NEAR KELLOGG AROUND 500 PM.
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR EASTERN IOWA.
LAT...LON 4151 9329 4168 9332 4183 9334 4183 9331
4185 9281 4153 9279 4152 9287 4152 9303
4152 9320
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:20 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 16, 4:20 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 420 PM CDT WED JUN 16 2004 ONGOING SVR/HYDRO EVENT ON THE PLATE. COMPLEX OF TSTMS OVER NORTH AND EAST WILL SLOWLY TRANSLATE EAST. POSSIBLE REDEVELOPMENT THRU THE EVE/NIGHT AS FNT SINKS SLOWLY SE. IMPRESSIVE RAINFALL RATES THIS AFTERNOON AND FLOODING REPORTS...THUS WILL KEEP FLOOD WATCH...BUT SCALE BACK TO NOON TOMORROW. LOOKS LIKE THIS WILL BE THE MAIN SHOW FOR TONIGHT. MODELS HINT AT POSSIBLE REDEVELOPMENT TOMORROW AFTERNOON...BUT WITH FRONTAL BOUNDARY PUSHED FAR ENOUGH SOUTH...DO NOT EXPECT HEAVY RAINFALL. HAVE TAPERED THE FLOOD WATCH BACK TO END AT NOON THURSDAY...IN AGREEMENT WITH SURROUNDING OFFICES. OTHERWISE...LOOKS WET THROUGHOUT PERIOD. SUNDAY SHOULD BE THE DRIEST DAY OF THE UPCOMING WEEK. ACTIVE WEATHER PATTERN LIKELY TO CONTINUE THROUGH THE REST OF THE WEEK. TEMPERATURES HOLDING SLIGHTLY BELOW NORMAL WITH NO MAJOR WARM UPS OR COOL DOWNS EXPECTED. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA TILL NOON THURSDAY. && GRAMS
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT WED JUN 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-171059- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 500 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE AFTERNOON. OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING INTO NORTHERN IOWA. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN A SHORT PERIOD OF TIME. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES. CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI- SUPERCELL TORNADOES. HAIL IS A LESSOR THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW. LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN TOTALS. SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND TUESDAY. KULA
In the hours before
Local storm report, Jun 16, 2:15 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 5 E LOHRVILLE 42.27N 94.45W
06/16/2004 60 MPH CALHOUN IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 16, 2:15 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 5 E LOHRVILLE 42.27N 94.45W
06/16/2004 6 MPH CALHOUN IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 16, 2:25 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 W FORT DODGE 42.51N 94.26W
06/16/2004 60 MPH WEBSTER IA TRAINED SPOTTER
AT HIGHWAY D14 HIGHWAY 169 NEAR THE FORT DODGE AIRPORT.
&&
BFLocal storm report, Jun 16, 3:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 5 SE FORT DODGE 42.46N 94.11W
06/16/2004 WEBSTER IA EMERGENCY MNGR
NUMEROUS ROADS FLOODED DUE TO FLASH FLOODING. WATER OVER
BRIDGE GOING TO FORT DODGE HOSPITAL.
&&
JAJLocal storm report, Jun 16, 3:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG CLARION 42.73N 93.73W
06/16/2004 WRIGHT IA LAW ENFORCEMENT
MULTIPLE TREES AND BRANCHES DOWN.
&&
SEARCYLocal storm report, Jun 16, 4:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST LATIMER 42.76N 93.36W
06/16/2004 61 MPH FRANKLIN IA MESONET
KCCI SCHOOL NET
&&
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:59 AM CDT | Tornado Warning | DMX | Crawford | 31 min |
| Jun 16, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 38 min |
| Jun 16, 12:19 PM CDT | Flash Flood Warning | DMX | Sac | 3 hr |
| Jun 16, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Jun 16, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 60 min |
| Jun 16, 1:01 PM CDT | Tornado Warning | DMX | Calhoun | 44 min |
| Jun 16, 1:17 PM CDT | Flash Flood Warning | DMX | Calhoun | 3 hr |
| Jun 16, 1:23 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 52 min |
| Jun 16, 1:31 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 59 min |
| Jun 16, 1:38 PM CDT | Tornado Warning | DMX | Webster | 57 min |
| Jun 16, 1:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 41 min |
| Jun 16, 2:29 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 46 min |
| Jun 16, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 40 min |
| Jun 16, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 50 min |
| Jun 16, 3:48 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 4 hr |
| Jun 16, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 32 min |
| Jun 16, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.